Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 211, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 25, 2008, 4:09 AM CDT for Richland County, Sargent County, North Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2008, 4:09 AM CDT (09:09 UTC)
- Expired
- Sep 25, 2008, 5:15 AM CDT
- In force
- 66 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Richland County, ND, Sargent County, ND
The radar
The Aberdeen radar (KABR), 110 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 4:30 AM CDT | HAIL 0.88 | 1 S Geneseo, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2231 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 250909
SVRFGF
NDC077-081-251015-
/O.NEW.KFGF.SV.W.0211.080925T0909Z-080925T1015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
409 AM CDT THU SEP 25 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
SOUTHEASTERN SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 515 AM CDT
* AT 405 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
STORM WAS LOCATED 4 MILES SOUTHEAST OF RUTLAND...OR 43 MILES
SOUTHWEST OF WAHPETON...MOVING TO THE NORTHEAST AT 24 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CAYUGA AT 415 AM CDT...
GENESEO AT 425 AM CDT...
6 MILES SOUTHEAST OF HAMLIN AT 430 AM CDT...
LIDGERWOOD AT 440 AM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4608 9759 4634 9684 4595 9675 4592 9727
4593 9728 4593 9750
TIME...MOT...LOC 0909Z 247DEG 21KT 4603 9741
$$
TG3 follow-up statements
000
WWUS53 KFGF 250931
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
431 AM CDT THU SEP 25 2008
NDC077-081-251015-
/O.CON.KFGF.SV.W.0211.000000T0000Z-080925T1015Z/
RICHLAND ND-SARGENT ND-
431 AM CDT THU SEP 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHWESTERN RICHLAND AND EAST CENTRAL SARGENT COUNTIES...
AT 427 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 2 MILES WEST OF GENESEO...OR 37 MILES WEST OF WAHPETON...
MOVING TO THE NORTHEAST AT 18 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HAMLIN BY 445 AM CDT...
LIDGERWOOD BY 455 AM CDT...
7 MILES NORTHWEST OF STILES BY 505 AM CDT...
MANTADOR AND 7 MILES SOUTHWEST OF BARNEY BY 515 AM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4593 9719 4598 9725 4611 9748 4613 9747
4634 9684 4595 9675
TIME...MOT...LOC 0931Z 239DEG 15KT 4609 9731
$$
TG000
WWUS53 KFGF 251000
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
500 AM CDT THU SEP 25 2008
NDC081-251010-
/O.CAN.KFGF.SV.W.0211.000000T0000Z-080925T1015Z/
SARGENT ND-
500 AM CDT THU SEP 25 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SARGENT COUNTY IS
CANCELLED...
AT 500 AM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN EAST CENTRAL SARGENT COUNTY. SO THE WARNING HAS BEEN
CANCELLED.
LAT...LON 4600 9713 4607 9724 4620 9726 4634 9685
4632 9684 4595 9675 4594 9705
TIME...MOT...LOC 1000Z 238DEG 19KT 4607 9697
$$
NDC077-251015-
/O.CON.KFGF.SV.W.0211.000000T0000Z-080925T1015Z/
RICHLAND ND-
500 AM CDT THU SEP 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHWESTERN RICHLAND COUNTY...
AT 456 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 3 MILES EAST OF STILES...OR 24 MILES SOUTHWEST OF
WAHPETON...MOVING TO THE NORTHEAST AT 22 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HANKINSON AND MANTADOR BY 510 AM CDT...
GREAT BEND BY 515 AM CDT...
INTERSTATE 29 BETWEEN MILE MARKERS 11 AND 14 AT 515 AM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4600 9713 4607 9724 4620 9726 4634 9685
4632 9684 4595 9675 4594 9705
TIME...MOT...LOC 1000Z 238DEG 19KT 4607 9697
$$
TG000
WWUS53 KFGF 251013
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
513 AM CDT THU SEP 25 2008
NDC077-251023-
/O.EXP.KFGF.SV.W.0211.000000T0000Z-080925T1015Z/
RICHLAND ND-
513 AM CDT THU SEP 25 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RICHLAND COUNTY
WILL EXPIRE AT 515 AM CDT...
AT 509 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED NEAR HANKINSON...OR 19 MILES SOUTHWEST OF
WAHPETON...MOVING TO THE NORTHEAST AT 22 MPH.
THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 515 AM CDT.
LAT...LON 4600 9713 4607 9724 4620 9726 4634 9685
4632 9684 4595 9675 4594 9705
TIME...MOT...LOC 1013Z 238DEG 19KT 4611 9689
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:47 AM CDT, 22 minutes earlier.
Area forecast discussion, Sep 25, 3:47 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 347 AM CDT THU SEP 25 2008 .SHORT TERM...CHALLENGE WILL BE TEMPERATURES AND PRECIP CHANCES. THERE IS THE POTENTIAL FOR SOME SEVERE STORMS WITHIN THE NEXT COUPLE DAYS. 00Z MODELS IN GENERAL AGREEMENT AND WILL USE BLEND. AS OF 09Z...RADARS BEGINNING TO SHOW RETURNS ACROSS E SD INTO OUR EXTREME S FA. THIS OCCURRING ON LEADING EDGE OF 35-40KT 850MB JET (IMPLIED STRONG WARM AIR ADVECTION). 850MB MOISTURE ADVECTION FAIRLY STRONG...AND EXPECT ATMOSPHERE TO QUICKLY DESTABILIZE ACROSS THE S FA BY 12Z. THERE WILL BE A FEW HOURS EARLY THIS MORNING WHERE THE POTENTIAL FOR A COUPLE SEVERE HAIL REPORTS WILL EXIST CONSIDERING DEEP LAYER SHEAR AROUND 40KTS. OVERALL SEVERE THREAT SHOULD BE LIMITED CONSIDERING STRONGEST INSTABILITY IS LAGGING STRONGEST FORCING. STRONGEST FORCING (ISENTROPIC LIFT...WARM AIR ADVECTION) SHIFTS NE THROUGH THE MORNING CLIPPING THE S/SE FA. WILL TRIM POPS ACROSS THE NE FA WITH ALL MODELS INDICATING DRY THIS AREA. SOUTHERLY RETURN FLOW...WEAK WARM AIR ADVECTION CONTINUES THROUGH THE DAY TODAY...AND WITH SUFFICIENT MIXING EXPECT MAX TEMPS WELL INTO THE 70S NEAR 80F. LOW-LEVEL MOISTURE CONTINUES TO INCREASE INTO THUR NIGHT...AND MODELS INDICATING 850MB CAPE NEAR 2000 J/KG AHEAD OF MID-LEVEL TROUGH. INCREASING 850MB WINDS IN CONJUNCTION WITH NEAR ZERO 850MB CIN ACROSS THE E FA LEADS TO ADDING ISOLD THUNDER WHERE CAP IS WEAKEST. COULD BE A FEW SEVERE HAIL REPORTS WITH DEEP LAYER SHEAR NEAR 40KTS AND MODERATE INSTABILITY. OTHERWISE WILL BE A MILD NIGHT WITH FA UNDERNEATH THERMAL RIDGE. COLD FRONT CROSSES THE FA ON FRI. KEPT IDEA OF LOW END POPS THROUGH THE MORNING WITH FAIRLY STRONG CAPPING LIKELY. HIGHER POPS ALONG AND AHEAD OF EXPECTED FRONTAL POSITION WHEN MID-LEVEL COOLING ARRIVES TO WEAKEN THE CAP. SWODY2 SHOWS SLIGHT RISK FOR SEVERE STORMS CONSIDERING MODERATE INSTABILITY AND STRONG DEEP LAYER SHEAR AS WELL AS DECENT LOW LEVEL CONVERGENCE. HIGH PRESSURE MOVES INTO THE REGION FOR SAT WITH DRY WX AND COOLER TEMPS EXPECTED. .LONG TERM...LOWERED TEMPS A BIT SUN INTO MON WITH MODELS TRENDING COOLER. OTHERWISE NO CHANGES. && .AVIATION...VFR CONDITIONS EXPECTED. MAIN CHALLENGE WILL BE THUNDERSTORM POTENTIAL...WITH KFAR (POSSIBLY KBJI) THE MOST LIKELY LOCATION TO SEE ANY THUNDER. REMAINDER OF TAF SITES SHOULD BE NORTH OF ACTIVITY THROUGH THE DAY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG
Hazardous weather outlook, Sep 24, 1:15 PM CDT, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 115 PM CDT WED SEP 24 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251815- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 115 PM CDT WED SEP 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO LIFT NORTHWARD INTO THE REGION AFTER MIDNIGHT AS MOIST UNSTABLE AIR SPREADS NORTH MAINLY INTO SOUTHERN PARTS OF THE REGION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE EAST OF THE RED RIVER ON THURSDAY. THE NEXT CHANCE FOR MORE ORGANIZED THUNDERSTORMS WILL BE FRIDAY AFTERNOON AND EVENING WITH THE PASSAGE OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VOELKER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 5:35 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 55 min |
| Sep 25, 6:51 AM CDT | Flash Flood Warning | FGF | Richland | 4 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.